Lake Huron, 2022

Marine Thunderstorm Winds in Lake Huron, July 20, 2022

July 20, 2022 · NWS APX · 2 events in 2 counties and zones

A seasonably impressive cyclone and associated upper-level shortwave quickly progressed over the upper Great Lakes on 7/20, providing support for thunderstorms to develop over northern Michigan during the early afternoon along an advancing cold front. These storms eventually moved over portions of Lake Huron, producing wind gusts in excess of 40 mph over the nearshore waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A seasonably impressive cyclone and associated upper-level shortwave quickly progressed over the upper Great Lakes on 7/20, providing support for thunderstorms to develop over northern Michigan during the early afternoon along an advancing cold front. These storms eventually moved over portions of Lake Huron, producing wind gusts in excess of 40 mph over the nearshore waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 10:31 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 20, 10:31 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1131 AM EDT Wed Jul 20 2022

.UPDATE...
Issued at 1131 AM EDT Wed Jul 20 2022

Forecast Update: Cold front crossing Lake Michigan as of 15z...front
expected to move through the forecast area during the early/mid
afternoon hours (pushing out of northeast Lower in the 20-21z time
frame).  Strong dynamic forcing with the eastward moving upper low
should remain across Upper Michigan and the tip of the mitt
counties...but broadly difluent mid/upper level flow ahead of this
low should aid upper level divergence.  It's a small window for
areas east of I-75 in northeast Lower but it is there...with MLCAPE
values possibly around 1000J/kg with above mentioned kinematics
contributing to on the order of 40kts 0-6km bulk shear.  So
organized convection possible...suspect that gusty winds will be the
primary threat...high values of absolute moisture also may result in
some good downpours.  Across eastern Upper and the tip of the mitt
looks like more clouds and showery weather along the track of the
upper low...while across areas along/west of I-75 in northern Lower
cloud cover may be in and out (with a clear slot over Lake Michigan
with more clouds upstream across Wisconsin...probably can't rule out
a shower this afternoon unless something can pop along the cold
front as it passes through over the next 2-3 hours.

UPDATE Issued at 1041 AM EDT Wed Jul 20 2022

Morning Synopsis: Compact seasonally strong upper low rolling east
across western Upper Michigan at late morning...attendant 994
surface low was north of YQT with a cold front extending south
through central Upper/far eastern Wisconsin/northwest Illinois at
13z.  Water vapor imagery shows upward motion field ahead of the
upper low has already overspread much of Lower Michigan...some good
kinematics as well with a cyclonically curved 50-60kt 500mb jet
streak around the base of the upper low across Wisconsin/Lower
Michigan.  Still plenty humid ahead of the cold front with an axis
of 1.50+ inch precipitable water across Lower Michigan and arcing
around the main circulation across northern Ontario...while at the
same time mid level thermal ridging moving east thus cooling
temperature in the mid/upper levels overspreading warm/moist low
levels should provide more room for CAPE potential later today.  12z
APX sounding prior to heating did have 510J/kg MLCAPE and -92J/kg
MLCINH...modifying for 14z conditions (79/65) shrinks the MLCAPE to
-40J/kg. Mid level lapse rates not great (6.3C/km 700-500mb) as
steeper lapse rates have shifted east with mid level thermal
ridge/elevated mixed layer...so any cooling aloft will help the
cause. Early morning convection has shifted east of the forecast
area at late more...more concentrated area of showers right up
against the upper low spread east across central Upper. Clouds
are thin along/east of the I-75 corridor and temperatures are
warming up so severe potential will need to be monitored for this
afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 243 AM EDT Wed Jul 20 2022

High Impact Weather Potential: Watching potential for a few severe
storms today.

Pattern Synopsis/Forecast:

All eyes directed at vigorous shortwave trough/upper level low
racing east across northeast Minnesota early this morning (well
displayed on regional water vapor imagery). Just as impressive (for
summer) sub 995mb surface low running just northeast of this wave,
with its attendant cold front slicing southeast from it across
central Wisconsin. Initial surge of deep moist advection ahead of
this wave bringing some scattered showers and a few thunderstorms to
the northwoods early on this morning, with additional scattered
activity firing along and just ahead of the cold front across
western upper Michigan.

Upstream wave will continue its steady pace east, cutting across
southern Lake Superior today...reaching vicinity western Quebec by
early Thursday morning. Surface reflection runs just northeast of
its parent, with southward draping cold front slicing west to east
across our area this morning into early this afternoon. Above sets
the stage for the threat of more showers and thunderstorms today,
some of which could be locally significant.

Primary Forecast Concerns/Challenges:

Focus remains on shower/storm evolution and severe possibilities.

Details:

Per the northern Michigan usual...another challenging forecast with
regards to convective evolution today into this evening. With that
said, some definite trends noted on convective allowing
guidance...with initial pre-frontal trough kicking off convection
early this morning across northern Lake Michigan (likely helped
along by low level jet "boost" crossing Lake Michigan cold dome),
with this convection steadily weakening as it races east into
northern Michigan. This strongly fits pattern recognition of
similar Lake Michigan induced convective events. Initial
instability plume will be rapidly fading, but cannot completely rule
out an isolated severe wind gust/marginally severe hail with this
activity as effective shear exceeds 30 knots. Confidence on what
happens thereafter only decreases. Expect primary cold front to
sweep steadily east, exiting into Lake Huron around mid afternoon
(give or take a few hours). Instability axis should be increasing
out ahead of this front as warm and moist advection continues.
Mid/upper 60 degree dewpoints and temperatures up into the 80s
easily supports at or above 1k joules/kg of mixed layer
cape...especially across northeast lower Michigan. If this more
aggressive pre-frontal warm and moist environment is indeed
realized, would expect additional storms to fire right along passing
cold front. Effective shear profiles near 50 knots would definitely
support some impressive wind gusts with any more organized
convection in such an environment...a few of which may exceed severe
limits. Marginal mid level lapse rates should theoretically limit
large hail potential (suppose any very organized updraft may produce
marginally severe size hail though), and expected limited backing of
the low level flow also limits any tornado potential. Did notice the
latest SPC day one convective outlook has backed marginal wording
for severe weather into northeast lower Michigan. Definitely
something to monitor as we head through this morning and early
afternoon.

Upper level flow pulls steadily off to our northeast tonight,
gradually ending the shower/storm threat as it does so. Several
degrees cooler tonight, with lows dropping back into the lower and
middle 60s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 243 AM EDT Wed Jul 20 2022

...Quiet to end the week..

High Impact Weather Potential: Minimal.

Synopsis/Forecast: The western ridging gradually flattens heading
into late week, and our northwest flow aloft becomes more zonal. The
still deepening ~990mb surface low will be moving from Ontario into
Quebec Thursday. Expect the first half of the day (at least) to
remain gusty under the tight pressure gradient, before this slackens
as the low moves away. Synoptic moisture will be quickly exiting
stage right, and with lower thetaE air moving in expect any low or
mid level clouds ahead of weak surface troughing to clear through
mid-day, leading to a sunny and breezy afternoon with highs in the
upper 70s north to upper 80's closer to Saginaw Bay.

Winds diminish overnight with lows falling to near 60. Temperatures
overnight may be kept from falling into the 50's like normal thanks
to winds swinging around to southwest as weak high pressure moves
into the Ohio Valley. Friday will be another dry day with similar
temperatures, but a frontal boundary slowly moves through the upper
Mississippi Valley with a surface low riding up along it...this will
give us some renewed shower chances Friday night.

.LONG TERM...(Friday night through Tuesday)
Issued at 243 AM EDT Wed Jul 20 2022

...Slight shower chances through weekend, but mostly dry...

High Impact Weather Potential: Minimal.

Heading into the weekend, more zonal flow persists.

A nearly zonal flow aloft with an 80+ knot jet sets up shop across
the northern tier of the CONUS through the weekend...as the western
ridging flattens out across the south. Weak waves moving through the
northern flow along with a surface front slowly moving through the
Great Lakes will lead to chances of scattered showers. Then surface
high pressure moves in bringing quiet weather early next week.
Temperatures are expected to be near to slightly above normal
through Saturday, but by the second half of the weekend into early
next week we may be just a tad below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 646 AM EDT Wed Jul 20 2022

Mostly VFR conditions expected across the taf locations until
later tonight when a band of MVFR cigs spreads quickly overhead.
Will need to watch convective evolution today along a passing
cold front. Trends support best potential for additional shower
and storms impacting KAPN this afternoon...some of which could
produce gusty winds and heavier rainfall rates. Much uncertainty
continues at the other locations. Gusty southwest winds continue
today, veering more west into this evening and overnight.

&&

.MARINE...
Issued at 243 AM EDT Wed Jul 20 2022

Gusty small craft advisory producing southwest winds expected today
across many of our nearshore waters as a cold front passes the area.
Post-frontal gusty west-northwest winds expected tonight, with winds
gradually subsiding on Thursday. Likely to see some showers and
thunderstorms at times today, any of which could produce some
locally erratic gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for MIZ020-
     025-031-095-098.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...NONE.
&&

UPDATE...JPB
NEAR TERM...MSB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jul 20, 1:52 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
252 AM EDT Wed Jul 20 2022

MIZ016>018-020>036-041-042-086>088-095>099-211200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
252 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Scattered thunderstorms are expected today across northern
Michigan. Isolated severe thunderstorms are possible, especially
east of Interstate 75 across northeast lower Michigan. The
greatest severe weather potential will be this afternoon, with
damaging winds and large hail the primary severe weather threats.

A high swim risk due to rip currents is expected today on some
Lake Michigan beaches. Please see the latest beach hazard
statement and Surf Zone Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
252 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Scattered thunderstorms are expected today across the nearshore
waters surrounding northern Michigan. Isolated severe
thunderstorms are possible, especially across the Lake Huron
nearshore waters bordering northeast lower Michigan. The greatest
severe weather potential will be this afternoon, with damaging
winds and large hail the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The NCL Michigan radar (KAPX), 97 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
July 20, 12:18 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, Mackinaw City
Measured
42 kt (48 mph) measured gust
Reported by
Buoy
Coordinates
45.780, -84.730

Buoy station macm4 Mackinaw City, MI.

Marine Thunderstorm Wind, Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border

When
July 20, 2:20 PM EST
Where
Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border forecast zone, Southern Lake Huron Buoy
Measured
35 kt (40 mph) measured gust
Reported by
Buoy
Coordinates
44.280, -82.420

Buoy 45008 ese Oscoda.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042481, 1042483.